• Users Online: 591
  • Print this page
  • Email this page


 
LETTER TO EDITOR
Year : 2010  |  Volume : 54  |  Issue : 2  |  Page : 181-182 Table of Contents     

Intraoperative bronchospasm with thiopental


Department of Anaesthesiology, Era's Lucknow Medical College and Hospital, Lucknow, India

Date of Web Publication24-May-2010

Correspondence Address:
Aparna Shukla
Department of Anaesthesiology, Era's Lucknow Medical College and Hospital, Lucknow
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.63646

Rights and Permissions

How to cite this article:
Shukla A. Intraoperative bronchospasm with thiopental. Indian J Anaesth 2010;54:181-2

How to cite this URL:
Shukla A. Intraoperative bronchospasm with thiopental. Indian J Anaesth [serial online] 2010 [cited 2020 Oct 20];54:181-2. Available from: https://www.ijaweb.org/text.asp?2010/54/2/181/63646

Sir,

Induction of anaesthesia with thiopental sometimes leads to bronchospasm especially in patients with a history of bronchial asthma. Although bronchospasm with thiopental is a rare phenomenon, it can be catastrophic if it occurs. Mechanism of bronchospasm with thiopental can be manifold. We report a case of severe intraoperative bronchospasm following induction of anaesthesia with thiopental.

A 24-year-old female presented in emergency department with breast abscess, for emergency incision and drainage procedure. The patient gave a history of childhood asthma but was completely alright for the last 15 years. The patient also gave a history of few seizure episodes in past for which she did not take any treatment. In the emergency ward intravenous line was established and intravenous infusion with DNS started. Patient was kept nil orally for 6 hours. Baseline investigations were ordered. In the meantime, inj. Tramadol 100 mg i.v. was given to the patient for the relieving pain. She also received inj. Ranitidine 150 mg i.v. and inj. metoclopramide 10 mg i.v. On arriving at the operation theatre, the patient was premedicated with inj. Midazolam 1.5 mg i.v. and inj. Fentanyl 100 mcg i.v. General anaesthesia with endotracheal intubation was planned. After preoxygenation for 3 minutes, induction was done with inj. thiopental in doses of 5 mg/kg. Immediately after that, the patient developed sudden spasm and it became almost impossible to ventilate the patient with bag and mask. SpO 2 started falling and gradually dropped to 80%. On auscultation, wheezing was heard all over the chest. Without wasting much time, inj. Succinylcholine 75 mg was given i.v. and the patient was intubated with cuffed Endotracheal tube 7.5 mm. Bain circuit was connected and the patient was ventilated with 100% oxygen. This was followed by inj. Hydrocortisone 200 mg i.v. and inj. Dexamethasone 8 mg i.v. Aminophylline bolus was given in doses of 5 mg/kg followed by infusion in drip. After about 3-4 minutes, SpO 2 started improving, and on auscultation, the wheezing disappeared. Surgery was allowed to proceed thereafter. The patient was maintained on O 2 (40%), N 2 O (60%) and halothane (0.8%) on controlled ventilation till spontaneous ventilation was resumed. After completion of the procedure, the patient was extubated and shifted to preoperative ward after monitoring for a suitable period. On the next day, the patient was discharged from the hospital.

Bronchospasm with thiopental is a rare occurrence. Many theories have been proposed for this but none of them has been comprehensively defined. Direct spastic effect of thiopental on bronchial smooth muscle, [1],[2] release of histamine and cholinergic stimulation [3] have been proposed as a mechanism of spasm with thiopental. Even insertion of laryngeal mask airway under light thiopental anaesthesia may evoke sudden bronchospasm. [4]

In our case, as the patient had a history of seizure attack, we avoided using ketamine. Propofol has a controversial role in epileptic patients. Some recommended caution in administering Propofol in epileptic patients. [5] Hughes and Lyons reported prolonged myoclonus associated with meningismus after administering Propofol. [6]

In this particular case, apart from falling SpO 2 , the patient did not have any another symptoms pertaining to histamine release; therefore, chances of anaphylactic reactions were minimal. Because the patient already had tachycardia and we did not use cholinergic premedication, one cause of spasm with thiopental in our case might be cholinergic nerve stimulation with the drug in question. Another cause might be the direct effect of thiopental on bronchial smooth muscle.

In conclusion, we would like to stress upon the fact that although bronchospasm with thiopental is a rare phenomenon it cannot be overlooked. Therefore, it is recommended that thiopental should be avoided or used cautiously in patients with a history of asthma.

 
   References Top

1.Eames WO, Rooke GA, Wu RS, Bishop MJ. Comparison of the effects of etomidate, propofol and thiopental on respiratory resistance after tracheal intubation. Anesthesiology 1996;84:1307-11.   Back to cited text no. 1  [PUBMED]    
2.Wu RS, Wu KC, Sum DC, Bishop MJ. Comparative effects of thiopentone and propofol on respiratory resistance after tracheal intubation. Br J Anaesth 1996;77:735-8.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Hirota K, Ohtomo N, Hashimoto Y, Kudo T, Kudo M, Ishihara H, et al. Effects of Thiopental on airway caliber in dogs: direct visualization method using a superfine fibreoptic bronchoscope. Br J Anaesth 1998;81:203-7.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]  
4.Scanlon P, Carey M, Power M, Kirby F. Patient response to laryngeal mask insertion after induction of anaesthesia with propofol or thiopentone. Can J Anaesth 1993;40:816-8.  Back to cited text no. 4  [PUBMED]    
5.Cochran D, Price W, Gwinnutt CL. Unilateral convulsion after induction of anaesthesia with propofol. Br J Anaesth 1996;76:570-2.  Back to cited text no. 5  [PUBMED]  [FULLTEXT]  
6.Hughes NJ, Lyons JB. Prolonged myoclonus and meningismus following propofol. Can J Anaesth 1995;42:744-6.  Back to cited text no. 6  [PUBMED]    



This article has been cited by
1 Management of intraoperative bronchospasm
Malik, I.
Indian Journal of Anaesthesia. 2011; 55(1): 79-80
[Pubmed]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1734    
    Printed69    
    Emailed0    
    PDF Downloaded426    
    Comments [Add]    
    Cited by others 1    

Recommend this journal